Suppose $X$ is a finite flat group scheme over $\mathbb Z$, killed by a prime number $p$ and such that there exists an extension as finite flat group schemes defined over $\mathbb Z$: $$0\to \mathbb{Z}/p\mathbb{Z}\to X \to \mu_p \to 1.$$

Question: Can we conclude that $X\cong \mathbb{Z}/p\mathbb{Z}\times \mu_p$ over $\mathbb{Z}$?

I know that the answer to this question is negative in general if you consider it over $\mathbb Q$, since you can take $X=E[7]$, the group scheme of $p$-torsion points of an elliptic curve with a $7$-torsion point defined over $\mathbb Q$, since we have such elliptic curves but no such curve with $E[7]\cong \mathbb{Z}/7\mathbb{Z}\times \mu_7$. Of course you can find examples easily for $p=2,3,5$, and probably for infinitely many prime numbers.

On the other hand, over the finite field $\mathbb{F}_p$ the answer is positive, since $\mu_p$ is connected and $\mathbb{Z}/p\mathbb{Z}$ étale, and one could use the connected-étale exact sequence of $X$ to get an splitting of the exact sequence above.

If the answer to the question is affirmative, I will be also interested for what other ring of integers the result is true. I suspect it should be related to the fact that $\mathbb{Q}$ has no unramified extensions.


It is proved in step 3 and 4 of section 3.4.3 in J-M. Fontaine. Il n’y a pas de variété abélienne sur Z. Invent. Math., 81(3):515– 538, 198 (using the ramification bound in that paper) that:

For $E=\mathbb Q$ and $\mathbb Q(\sqrt{-1})$, $\mathbb Q(\sqrt{-3})$, in the category of finite flat group schemes over $O_E$ killed by $p$, there is no non-trivial extension of $\mu_p$ by $\mathbb Z / p \mathbb Z$.

  • $\begingroup$ Many thanks for the reference. After reading it, it seems to me that Fontaine proved it for $E=\mathbb{Q}, \mathbb{Q}(\sqrt{-1}), \mathbb{Q}(\sqrt{-3})$ and $\mathbb{Q}(\sqrt{5})$ (it needs a more delicate argument for $p=3$ and this last field), not for a general number field... In the result it is under the hypothesis of his theorem 4. $\endgroup$ Sep 9 '20 at 0:01
  • $\begingroup$ @Nulhomologous You're right, I forgot to put the "small" restriction. But his method can be improved to give more results, see Abrashkin‘s works. $\endgroup$
    – sawdada
    Sep 9 '20 at 0:09
  • $\begingroup$ I am sorry to say that after reading in detail the proof by Fontaine, I must say that he only proves the result for $K=\mathbb{Q}$ and $p=3, 5, 7, 11, 13, 17$ (and for the other fields, for a more restrictive list of primes). This is because he needs his lemma 3.4.2., which in turn uses the tables by Diaz y Diaz only for that primes. I am not sure Abrashkin says something about this problem on some of his papers... $\endgroup$ Sep 9 '20 at 15:50
  • $\begingroup$ @Nulhomologous See Serre's Duke87 aghitza.org/pdf/translation-serre-duke.pdf 4.5 Group schemes of type (p, p) over Z, where he uses Fontaine's proof to prove the result for any p>=3. $\endgroup$
    – sawdada
    Sep 9 '20 at 17:23
  • $\begingroup$ I am surely confused, but Serre's proof of the result (lemma 3 in section 4.5) only says that Fontaine proved it and no other argument... $\endgroup$ Sep 10 '20 at 10:17

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.